Texas, 2025Hail and Strong Wind in Texas, July 8, 2025
July 8, 2025 · NWS LUB · 2 events in 2 counties and zones
Warm temperatures and a moist atmosphere within a mid-level monsoon moisture plume led to scattered thunderstorms on the afternoon of the eighth. One of these storms became severe near Childress producing quarter size hail.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Warm temperatures and a moist atmosphere within a mid-level monsoon moisture plume led to scattered thunderstorms on the afternoon of the eighth. One of these storms became severe near Childress producing quarter size hail. Another storm in northern Crosby County produced a landspout tornado near a thunderstorm outflow boundary. The landspout remained in open fields and caused no known damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 8, 11:12 AM CST, 4 hours 13 minutes earlier. Its key messages:
- Updated at 1211 PM CDT Tue Jul 8 2025
- Scattered showers and thunderstorms expected through this evening. A few storms may become severe.
- Isolated to scattered thunderstorms may return each afternoon Thursday through the weekend.
Area forecast discussion, Jul 8, 11:12 AM CST, 4 hours 13 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1212 PM CDT Tue Jul 8 2025
...New SHORT TERM, LONG TERM...
.KEY MESSAGES...
Updated at 1211 PM CDT Tue Jul 8 2025
- Scattered showers and thunderstorms expected through this
evening. A few storms may become severe.
- Isolated to scattered thunderstorms may return each afternoon
Thursday through the weekend.
&&
.SHORT TERM...
(This evening through Wednesday)
Issued at 1211 PM CDT Tue Jul 8 2025
A 500 mb level high remains stalled over the Desert Southwest today.
Waves propagating around it, combined with monsoonal moisture as
well as building daytime instability will provide the necessary
ingredients for thunderstorm development this afternoon through
evening. GFS continues to show the most potent wave tracking
northwest to southeast across the area, and average model CAPE
remains in the 1500-2000 J/kg range. While uncertainty remains with
regards to specific placement of storms depending on the position of
the aforementioned wave, in general, areas on the Caprock look to be
more favorable for storm development and broad chance PoPs have been
retained in the latest forecast. In any case, these chances will
linger until around midnight. PWATs are averaging around 1.5 inches
and with the monsoonal aspect to the moisture, heavy rain would be
the primary threat. However, up to half dollar sized hail and wind
gusts to 65 mph cannot be completely ruled out. Storms will taper
off by early Wednesday morning and the rest of the day looks to be
quiet, with light west winds shifting SE in the afternoon, mostly
sunny skies, and near seasonal temperatures in the low-to-lid 90s.
&&
.LONG TERM...
(Wednesday night through next Monday)
Issued at 1211 PM CDT Tue Jul 8 2025
The longterm forecast for dryer and warmer conditions during the
week and the return of storm chances later in the week is still on
par. The upper high sitting over the Desert Southwest will flatten
and expand latitudinally as an upper trough tracks north of the
ridge. However, the expansion of the high will have no effect on the
upper flow or heights over the Texas Panhandle. Thickness values
will increase by mid-week due to pressure falls. Additionally, south
to southwesterly surface flow will prevail as lee surface troughing
develops. Greater thicknesses and southerly surface flow will result
in temperatures slightly warming Wednesday-Friday to the mid to
upper 90s.
Thunderstorm chances return Thursday evening as the upper shortwave
tracks over the Intermountain West into the Central Plains by the
latter half of the week. The shortwave in combination with moist
southerly upslope winds, thunderstorms are progged to develop off
the Raton Mesa. With decent instability and shear, these
thunderstorms could persist and track into our region especially for
the far southern Texas Panhandle and portions of the South Plains by
Thursday evening. However, as confidence on this is low, NBM slight
chance PoPs were kept. By the weekend, the upper high will back off
to the west as the upper trough continues to track east. Multiple
shortwaves are progged to track over the region as southerly surface
flow persists bringing in gulf moisture to the area. This will
result in cooler temperatures with highs in the 80s to lower 90s and
rain chances through early next week.
&&
.AVIATION...
(18Z TAFS)
Issued at 1208 PM CDT Tue Jul 8 2025
There is a chance of showers and thunderstorms at KPVW and KLBB
this afternoon through evening. Although confidence is on the
lower end, VCTS has been added to these respective TAFs.
Gusty/erratic winds and reduced visibility would accompany any
storm over the site. Otherwise VFR and light winds will continue.
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...19
LONG TERM....10
AVIATION...19
Hazardous weather outlook, Jul 8, 11:14 AM CST, 4 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1214 PM CDT Tue Jul 8 2025
TXZ021>044-091715-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1214 PM CDT Tue Jul 8 2025
This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.
.DAY ONE...This afternoon and tonight.
There is a chance of thunderstorms this afternoon through evening
across the area, with slightly higher chances on the Caprock.
Threats include locally heavy rain/flooding, wind gusts to 65 mph,
and hail up to half dollar size.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Thunderstorms, some severe, are possible again Thursday through the
weekend.
Strong Wind, Crosby
- When
- July 8, 3:25 PM CST to 3:45 PM CST
- Where
- Crosby forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 33.615, -101.300 (the zone’s center; the record gives no point)
LANDSPOUT. Location: 33.804N/101.167W. An NWS cooperative weather observed a landspout tornado in Crosby County that persisted for approximately 20 minutes.
Hail, Childress
- When
- July 8, 6:50 PM CST
- Where
- Childress County, 3.38 mi SSE of Loco
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 34.674, -100.130
An emergency management official in Childress County reported quarter size hail covering the ground north of Childress.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Debris Flow and Damaging Winds in New Mexico, July 8, 20253 deaths · 2 injured · $50 million · 72 kt wind · 7 events
- Damaging Winds and Lightning Strike in New Jersey, July 8, 20251 death · 55 kt wind · 17 events
- Wildfire in Washington, July 8, 2025$11 million · 1 event
- Hail and Damaging Wind in Kansas, July 8, 2025$2.5 million · 2.5 in hail · 10 events
- Flash Flood and Flood in Illinois, July 8, 2025$400,000 · 2 events
- Hail and Damaging Winds in Oklahoma, July 8, 2025$125,000 · 1.75 in hail · 24 events
- Damaging Wind in Oregon, July 8, 2025$150,000 · 61 kt wind · 1 event
- Damaging Winds in Maryland, July 8, 2025$54,000 · 67 kt wind · 16 events
- Damaging Winds in Virginia, July 8, 2025$55,000 · 50 kt wind · 13 events
- Damaging Winds in Pennsylvania, July 8, 2025$45,000 · 61 kt wind · 9 events
- Damaging Winds and Lightning Strike in Virginia, July 8, 2025$46,000 · 52 kt wind · 8 events
- Hail and Damaging Winds in Oklahoma, July 8, 2025$53,000 · 1 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1274533, 1274530.